Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

85 year old with dark colored vomiting. Chances of internal bleeding? Is this serious?

I take care of an 85 y/o man who is currently, as far as we know suffering from a stomach virus. he is 6 2 ~160lbs. over the span of the last couple of week, he has been vomiting once or twice a day. about ten minutes ago he vomited again, and it was what looked like coffee grains. from what i have read, this may be a sign of internal bleeding . currently he is on Rx for: pantoprazole sod, enablex, ropinerole, tamulosin, and zolpidem tartrate. is this an immediate concern? do i need to take him to a hospital?
Asked On : Tue, 2 Apr 2013
Answers:  3 Views:  87
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
General & Family Physician 's  Response

Based on the information he is vomiting dark brown beads like coffee grains that is definitive observation and mostly due to "INTERNAL BLEEDING" and immediate medical attention is needed.

The brown color grains is basically a blood drops which when reacts with the stomach acid will turn in dark brown colored grains. If the patient is vomiting such grains needs to be evaluated by the endoscope and general surgeon or Gastrointestinal Surgeon will do the procedure ( endoscopy - a flexible tube with camera is attached and help to visualize the inner body part which are not visually seen). The bleeding in access will make him feel dizzy and will decrease the strength. Hence the medical care is needed as soon as possible.

Now about the drugs ,
1) Pantoprazole is to reduce the acid formation,
2) Enablex is for help in urination - May further increase the complication of internal bleeding as it will increase the gastric emptying time (time taken to empty stomach)
3) Ropinerole, tamulosin are used for parkinson disease
4) Zolpidem - is basically relaxant.

None except enablex may cause some problem.

TREATMENT: need an endoscopic repair/ plugging of bleeding vessel .

Hope it helps.
Answered: Tue, 2 Apr 2013
I find this answer helpful
Internal Medicine Specialist Dr. Mayank Bhargava's  Response
Jan 2013
Thanks for posting your query.
With the available described symptoms, there could be possibility of hemetemesis.
Blood oozing from upper gastrointestinal tract may cause conversion of red colored blood to black due to acid in stomach.
You should urgently consult with internal medicine specialist/ gastroenterologist and should go for thorough check up.
Bleeding from peptic ulcer disease and esophageal varices are the most common cause of bleeding from upper gastointestinal tract.
He should go for endoscopy on urgent basis for exact diagnosis.
Meanwhile, he shouldn't take any thing orally till endoscopy.
He should take Pantaprazole infusion for control of acidity in UGI tract.
Wishing a speedy recovery.
Take care,
Dr. Mayank Bhargava
Answered: Tue, 2 Apr 2013
I find this answer helpful
General & Family Physician Dr. Masroor Mir Hussain's  Response
Blood in the vomit although not an emergency, is a cause of concern because if present over a period of time can lead to anaemia and its complications. Also it may be a symptom of other conditions such as a bleeding in the intestine or carcinoma. Unless a frank blood in vomitting is present or patient becomes unwell you do not need to rush to A and E. But, definitely he must be investigated and treated for the bleeding at the earliest.
Answered: Tue, 2 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor